UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 151

of 'Cutaneous side effects of conventional chemotherapy agents'

151
TI
Type III and type IV hypersensitivity reactions due to mitomycin C.
AU
Kunkeler L, Nieboer C, Bruynzeel DP
SO
Contact Dermatitis. 2000;42(2):74.
 
A 71-year-old man developed an exfoliative dermatitis of the palms of the hands and soles of the feet, and a generalized itch, during treatment with intravesical instillations of mitomycin C for an undifferentiated carcinoma of the bladder. Patch tests with mitomycin C 0.03%, 0.1% and 0.3% aq. were positive. Because of the serious consequences of this finding, the patient was retested with mitomycin C in pet. (same concentrations), a more stable preparation. This showed clear positive reactions. During this last series of patch tests, he developed palpable purpura on the legs. We postulated that this reaction was an immune-complex-mediated reaction, caused by the 2nd series of patch tests with mitomycin C. To prove this, we performed histopathological and immunofluorescence investigations, and these showed the reaction to be consistent with Henoch-Schonlein-type purpura. We therefore conclude that this patient developed systemic reactions to mitomycin C, characterized by an eczematous dermatitis as well as purpuric reactions. The intravesical installations with mitomycin C have been stopped. The patient's skin problems (the purpura as well as the eczema) have completely resolved and have not recurred.
AD
Department of Occupational Dermatology, Free University Hospital, Amsterdam, The Netherlands.
PMID